Louisiana, 2017Flash Flood in Louisiana, April 18, 2017
April 18, 2017 · NWS LCH · 1 event in 1 county or zone
An isolated thunderstorm near Sulphur produced a quick 3 inches that produced flooding of at least one structure and near by streets.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm near Sulphur produced a quick 3 inches that produced flooding of at least one structure and near by streets.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 18, 11:57 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 18, 11:57 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1257 PM CDT Tue Apr 18 2017
.DISCUSSION...
18Z TAFS
&&
.AVIATION...
A weakening mesoscale convective system has been encroaching on
BPT for the last several hours resulting in numerous showers and
thunderstorms in that area. This activity is expected to continue
for at least another couple of hours before the system dissipates.
Elsewhere, scattered showers and thunderstorms will continue to
develop and move north to northwestward through the afternoon
before waning after sunset.
Fog does not appear to be as likely tonight as the last couple of
nights but with areas of saturated soil and light winds, some
patchy fog development will be possible. However, did not feel
confident enough in location to add to tafs attm.
Fewer thunderstorms expected across the area during the day
Wednesday as there won't be as much upper level support for
development. However, a few isolated showers or thunderstorms will
be possible by late morning into the afternoon.
Jones
&&
.PREV DISCUSSION... /issued 1030 AM CDT Tue Apr 18 2017/
UPDATE...
The fog this morning has given way to scattered showers and
thunderstorms across much of southwestern Louisiana. The complex
of showers and thunderstorms that brought flooding rains to parts
of the Houston/Galveston area early this morning appears to be
gradually drifting to the east and could begin to impact parts of
Jefferson and Hardin counties over the next hour or two. Since
higher POP's were already being carried across this area, no
changes were needed. The rest of the forecast is on track.
Jones
PREV DISCUSSION... /issued 701 AM CDT Tue Apr 18 2017/
DISCUSSION...
For the 04/18/17 1200 UTC TAF package.
AVIATION...
VSBY/CIG restrictions not as rampant this morning, with KAEX and
the Acadiana terminals the only observing sites reporting
obstructions thus far. Similar to yesterday, these conditions
should improve over the next 2 to 3 hours, with a period of MVFR
lingering at KLFT into early afternoon. Remaining sites are
expected to remain VFR through the period. Some light rain
starting to near KBPT from the west with more persistent and
robust convection remaining farther west toward Galveston.
Farther upstream, a N-S oriented band of convection continues to
push ENE along the upper TX coast. Evolution of this activity
remains uncertain, with high resolution guidance split on how far
east...if at all...significant rainfall will spread. Given this,
will hold off inclusion of any TEMPO groups in favor of vicinity
verbiage at this time.
13
PREV DISCUSSION... /issued 508 AM CDT Tue Apr 18 2017/
SYNOPSIS...
Regional radar mosaic shows several clusters of convection acrs
southeast TX and the upper and middle TX coast, with just some
isltd nocturnal showers further east along the southwest LA coast.
The activity over TX was occurring courtesy of a mesoscale
convective vortex (MCV) embedded within a slow moving trough in
the mid and upper levels.
Meanwhile, at the sfc, high pres continues to ridge west along the
Gulf coast, providing a warm and moist low lvl southerly flow over
the region. This was keeping muggy conditions in place with again
this morning with temperatures in the middle 60s to lower 70s and
dewpoints only a degree or two lower.
24
DISCUSSION...
The convection acrs southeast TX will slowly spread east today as
a series of perturbations within the trough aloft meander over
the northwest Gulf coast. Precip water values over the region are
expected to climb to near 1.6 inches by this aftn, well abv values
typically seen this time of year. This will allow for storms to
be efficient rainfall producers, and locally heavy rainfall can be
expected within some of the storms. Despite mean storm motion
between 10-15 KT, suggesting that individual storms are not
expected to stay over one location very long, the overall slow
movement of the system aloft will allow for possible training
convection and pose a risk for minor localized flooding acrs
southeast TX and extreme west and southwest LA. In addition, WPC
has recently updated the MRGL risk for excessive rainfall over
southeast TX to include portions of our area west of a line from
Jasper to Sabine Lake. With most of the convection having stayed
west of the area so far this morning, will hold off on issuing a
Flash Flood Watch attm, but will continue to monitor trends the
next few hours.
With considerable cloud cover and increasing shower coverage
expected, aftn highs will run slightly cooler than the past few
days, especially acrs western portions of the area where max temps
will struggle to reach 80 degrees. Further east, a few more
breaks in cloud cover/more sctd convection could allow
temperatures to warm into the lower 80s.
Activity is expected to wind down after sunset this evening, with
POPs diminishing to around 20 percent once daytime heating comes
to an end. The weakness aloft will gradually evolve into more of a
shear axis through Wednesday as high pres ridging tries to build
in from the west. However, ample moisture will persist over the
area, and with lingering boundaries leftover from today's storms,
widely sctd showers and tstms are expected to develop again with
daytime heating. Coverage is not expected to be nearly as
extensive as today, so daytime temperatures should climb back into
the lower 80s.
The upper ridge will continue to build east Thursday into Friday,
with low rain chcs expected each day. However, by Friday a shortwave
over the western CONUS will dig southeastward toward the southern
Rockies, before ejecting over the southern plains Friday night.
The system will induce a sfc low over western OK/TX, which will
advance east on Saturday dragging a cold front through the area.
Despite some minor differences regarding the placement of the low
and the timing of the front, model guidance shows generally good
agreement and is fairly consistent with previous fcsts with
decent shower and tstm chcs expected ahead of and along the front
Saturday into Saturday night. Behind the front, drier and cooler
weather will return for next Sunday into early next week with lows
in the 50s and highs in the 70s.
24
MARINE...
Generally light south to southeast winds will persist through much
of the week as sfc high pres off the southeast coast ridges
westward acrs the Gulf coast. Sctd showers and a few tstms can be
expected today as a mid/upper level trough over TX meanders over
the northwest Gulf coast. Rain chcs will diminish through the
remainder of the week as high pres begins to build into the area
from the west. A cold front will move into the region on Saturday,
bringing another chc for showers and storms. Strong offshore flow
is expected to develop in its wake.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 64 84 65 84 / 20 20 10 20
LCH 67 83 68 84 / 20 20 10 20
LFT 66 85 68 85 / 20 20 10 30
BPT 69 83 69 85 / 30 20 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
AVIATION...66
Hazardous weather outlook, Apr 18, 4:58 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
558 AM CDT Tue Apr 18 2017
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
558 AM CDT Tue Apr 18 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
Showers and thunderstorms will increase across southeast Texas and
southwest Louisiana this morning, spreading east toward central
and south central Louisiana during the afternoon. Heavy rainfall
can be expected with some of the storms today, and there is the
potential for some storms to train over the region, especially
west of an Alexandria to Jennings line.
Area average rainfall totals are expected to be range from one
half to one inch. However, localized amounts of 2 to 4 inches will
be possible in areas where training storms develop. This could
result in minor flooding in some locations, especially in low-
lying or urban areas.
Showers and thunderstorms are expected to diminish this evening
with the loss of daytime heating.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated to widely scattered daytime showers or thunderstorms
will be possible Wednesday through Friday.
A cold front will move through the region Saturday into Saturday
night. Scattered showers and thunderstorms can be expected ahead
of and along the front. While conditions could be favorable for
some strong to severe storms, it is still too early to delineate
more specific details regarding the potential for severe weather
or heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ430-432-435-450-452-455-470-472-475-191100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
558 AM CDT Tue Apr 18 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms can be expected over the
coastal waters today, especially west of Cameron. Some storms will
be capable of producing very heavy rainfall reducing visibilities
to less than one mile, and occasional cloud to water lightning.
Showers and thunderstorms will decrease tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A cold front is expected to move into the coastal waters late
Saturday. Numerous showers and a few thunderstorms will be
possible with this cold front. A few strong storms could be
possible as well. Behind the front, strong offshore flow will
develop, and exercise caution or advisory flags may be required.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
24
Flash Flood, Calcasieu
- When
- April 18, 1:53 PM CST to 2:53 PM CST
- Where
- Calcasieu County, 3.46 mi NNW of Sulphur to 2.99 mi SSW of Buhler
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 30.277, -93.389
A quick 3 inches from an isolated thunderstorm produced flooding of at least 1 structure and also flooded streets near the intersection of Houston River Road and Dunne Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, April 18, 2017$554,000 · 5 events
- Flash Flooding and Hail in Tennessee, April 18, 2017$53,000 · 65 kt wind · 6 events
- Damaging Winds in Kentucky, April 18 to 19, 2017$50,000 · 53 kt wind · 2 events
- Hail in Nebraska, April 18 to 19, 20171 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 18, 20171 event
- Rip Current in Puerto Rico, April 18, 20171 event
- Tornado in Mississippi, April 18, 2017EF0 · 1 event
- Hail in South Carolina, April 18, 20171 in hail · 1 event
- Hail in Georgia, April 18, 20171 in hail · 1 event
- Hail in Georgia, April 18, 20171 in hail · 1 event
- Damaging Wind in Utah, April 18, 201752 kt wind · 1 event
- Hail in Kansas, April 18, 20172.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 695222.